A woman who takes birth control pills may triple her risk of developing Crohn’s disease, a painful and incurable disease of the digestive system.
Doctors report a significant increase in the incidence of Crohn’s since the 1960s, and use of the Pill may be a factor in the dramatic rise in women, the (UK) Daily Mail reports. The hormones in oral contraceptives can affect the gut, creating the perfect conditions for Crohn’s to develop. The “morning-after pill,” which contains higher doses of sex hormones than the daily pill, might make women even more prone to Crohn’s, some researchers say.
The inflammation caused by Crohn’s makes digestion difficult, and leads to symptoms including diarrhea, fatigue and anemia. Flare-ups can be so bad that the sufferer is unable to carry on normal activities. Drugs and surgery can help but there is no cure, the Daily Mail reports.
Researchers have looked at changes in diet as a reason for the Crohn’s increase, but research into a suspected link has had been “fairly disappointing,” according to Dr. Hamed Khalili, a Harvard gastroenterologist. Khalili led a study of 230,000 American women that found the risk of developing Crohn’s was three times higher for women who had taken the Pill for five years or more compared with those who had never used oral contraceptives. A similar conclusion was reported by a British study, the Daily Mail said.
Altering the levels of a sex hormones seemed to do three things that could increase the risk for Crohn’s, Khalili says: it made the gut lining more permeable, reduced levels of “friendly” bacteria in the intestines, and affected the immune system. The morning-after pill could increase the risk further, because of its higher levels of hormones, but Khalili said there is no hard data to support that hypothesis, according to the Daily Mail.
Dr. Khalili stressed oral contraceptives alone do not cause Crohn’s, but can combine with a woman’s genetic predisposition to Crohn’s. He and his fellow researchers are now conducting a study of this in 1,500 women, a third of whom have Crohn’s, the Daily Mail reports. Dr. Simon Anderson, a gastroenterologist at London Bridge hospital, said the Pill appeared to act as a “trigger” for Crohn’s. Women with a family history of Crohn’s should not use the Pill, he advises.